Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

May 31, 2012Edgefield County, McCormick County, Saluda County, South Carolina; Columbia County, Lincoln County, McDuffie County, Georgia

NWS Columbia, SC issued this special weather statement at May 31, 2012, 10:27 PM EDT for Edgefield County, McCormick County, Saluda County, South Carolina; Columbia County, Lincoln County, McDuffie County, Georgia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2012, 10:27 PM EDT (02:27 UTC)
Expired
May 31, 2012, 11:30 PM EDT
In force
63 min
Issued by
NWS Columbia, SC

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Edgefield County, SC, McCormick County, SC, Saluda County, SC

The radar

The Greer radar (KGSP), 114 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WWUS82 KCAE 010227
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1027 PM EDT THU MAY 31 2012

GAZ040-063-064-SCZ018-025-026-010330-
COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-SALUDA-
1027 PM EDT THU MAY 31 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCDUFFIE...LINCOLN...
COLUMBIA...EDGEFIELD...MCCORMICK AND SALUDA COUNTIES THROUGH 1130 PM
EDT...

AT 1019 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF THUNDERSTORMS IN MCDUFFIE...COLUMBIA AND LINCOLN COUNTIES 
IN THE CENTRAL SAVANNAH RIVER AREA MOVING NORTHEAST AROUND 10 MPH.
THIS ACTIVITY WILL SPREAD INTO MCCORMICK,,,EDGEFIELD AND SALUDA 
COUNTIES WITHIN THE NEXT HOUR. 

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EDGEFIELD...JOHNSTON...MCCORMICK...SALUDA...EVANS...GROVETOWN...
HARLEM...LINCOLNTON...MARTINEZ AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3397 8259 3401 8260 3408 8253 3407 8233
      3398 8230 3402 8224 3398 8219 3399 8205
      3396 8202 3412 8188 3391 8158 3331 8235
      3335 8255 3362 8264 3365 8259 3366 8250
      3382 8260 3387 8258 3387 8261 3398 8265
TIME...MOT...LOC 0224Z 220DEG 19KT 3398 8256 3356 8215

$$

TTH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 31, 7:55 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 31, 7:55 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
755 PM EDT THU MAY 31 2012

.SYNOPSIS...
A COLD FRONT WILL COME THROUGH FRIDAY...BRINGING A CHANCE OF SHOWERS
AND THUNDERSTORMS. THE FRONT WILL MOVE TO OUR EAST BY SATURDAY
MORNING...WITH WEAK DRY HIGH PRESSURE BUILDING IN TO PROVIDE FAIR
WEATHER FOR SATURDAY AND SUNDAY. A SERIES OF UPPER DISTURBANCES AND
SURFACE BOUNDARIES WILL PROVIDE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS EARLY TO MID NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
TONIGHT...CONVECTIVE ACTIVITY IN CSRA STARTING TO DIE OFF. WILL
KEEP A 20 PERCENT CHANCE NEXT FEW HOURS IN THE NORTHERN PART OF
THE CSRA. OTHERWISE...PARTLY TO MOSTLY CLOUDY SKIES WITH WEAK
HIGH PRESSURE OVER THE AREA. UPPER LEVEL TROUGH EXTENDING FROM THE
MID-WEST THROUGH THE MS RIVER VALLEY TO THE GULF COAST PRODUCING
SOUTHWEST FLOW ALOFT.

FRIDAY...A PAIR OF UPPER DISTURBANCES TO OUR WEST WILL MOVE THROUGH
FRIDAY. MODELS INDICATE THE APPEARANCE OF A WARM FRONT TYPE FEATURE
TO SHIFT NE ACROSS THE FORECAST AREA EARLY FRIDAY MORNING PROVIDING
A CHANCE OF SHOWERS AND POSSIBLY A THUNDERSTORM. THE MAIN FRONT WILL
ROLL THROUGH LATE IN THE DAY FRIDAY. MODERATE INSTABILITIES ALONG
WITH MODERATE LOW TO MID LEVEL JETS SUGGEST SOME POTENTIAL FOR
SEVERE. SPC HAS REGION IN SLIGHT RISK.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
COLD FRONT PUSHES INTO REGION FRIDAY NIGHT. MODELS INDICATE FRONT
TO HAVE PUSHED TO OUR EAST BY SATURDAY MORNING...WITH DRIER AIR
ENTERING THE REGION. A WEAK POST FRONTAL SURFACE TROUGH WILL SWING
THROUGH FROM THE NORTH DURING THE DAY SATURDAY...WITH WEAK HIGH
PRESSURE BUILDING IN BEHIND IT FOR SATURDAY AND SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
SOME UPPER ENERGY WILL RIDE BY TO OUR NORTH SUNDAY. DRY AIR
EXPECTED TO PREVENT PRECIPITATION FOR OUR FA SAT/SUN. GFS/ECMWF
INDICATE UPPER LOW TO MEANDER FOR A WHILE NEAR NEW ENG/CANADIAN
MARITIMES...WITH UPPER RIDGE OVER CENT NOAM. BOTH MODELS SUGGEST
AN UPPER DISTURBANCE AND FRONTAL BOUNDARY...ALONG WITH SOME
INCREASE IN MOISTURE...TO PROVIDE CHANCE OF PRECIP LATE MON INTO
TUE TIME FRAME. IT APPEARS A SERIES OF UPPER DISTURBANCES WILL
CONTINUE TO ROTATE AROUND THE UPPER LOW THROUGH OUR REGION THROUGH
MID WEEK. A N TO NW FLOW ALOFT IS USUALLY A DRY FLOW FOR OUR
REGION...BUT IN THE WARM SEASON WITH SUFFICIENT MOISTURE
AVAILABLE...A CHANCE OF CONVECTION PLAUSIBLE. HPC AND GFS ENSEMBLE
MOS GUIDANCE GENERALLY SUGGEST SLIGHT CHANCE POPS...WHILE
EXPERIMENTAL ECMWF MOS SUGGESTS CHANCE A LITTLE HIGHER.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR THROUGH THE EVENING. MODELS SHOWING MIXED SIGNALS AS FOR
CONDITIONS AFTER MIDNIGHT. WARM FRONT APPEARS TO LIFT NORTH INTO
THE AREA TONIGHT. MVFR CIGS/VSBYS ALONG WITH A FEW SHOWERS
POSSIBLE. HAVE INCLUDED MVFR CONDITION 08Z-14Z IN TAFS GIVEN
MEDIUM AVERAGE CONFIDENCE. BY 14Z-15Z EXPECTING VFR TO RETURN.
MAY SEE CONVECTION DEVELOPING TOWARD THE END OF THE TAF PERIOD IN
ADVANCE OF A COLD FRONT. GUSTY SOUTHWEST WINDS EXPECTED TO DEVELOP
AFTER 14Z.

EXTENDED AVIATION OUTLOOK...MVFR TO IFR CONDITIONS POSSIBLE FRIDAY
AFTERNOON INTO FRIDAY NIGHT AS A FRONTAL SYSTEM MOVES THROUGH THE
AREA PRODUCING CONVECTION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...07
Hazardous weather outlook, May 31, 4:25 AM EDT, 18 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
425 AM EDT THU MAY 31 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
425 AM EDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT IS FORECAST TO CROSS THE REGION FRIDAY AFTERNOON INTO
FRIDAY NIGHT. A FEW THUNDERSTORMS ASSOCIATED WITH THE FRONT MAY BECOME
SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL FRIDAY AFTERNOON
INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT SOME POINT ON FRIDAY.

In the hours before

Special weather statement, May 31, 5:57 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
557 PM EDT THU MAY 31 2012

GAZ077-312300-
BURKE-
557 PM EDT THU MAY 31 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE COUNTY THROUGH
700 PM EDT...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR THE JENKINS AND BURKE COUNTY LINE...MOVING
NORTHEAST AT 20 MPH. THE STORM WILL AFFECT SOUTH-CENTRAL BURKE COUNTY.

THE STORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH AND SMALL
HAIL...ALONG WITH HEAVY DOWNPOURS AND DANGEROUS LIGHTNING.

&&

LAT...LON 3281 8219 3308 8213 3298 8187 3292 8194
      3291 8209 3288 8212 3282 8214 3281 8215
      3281 8218
TIME...MOT...LOC 2155Z 206DEG 18KT 3286 8210
Special weather statement, May 31, 9:26 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
926 PM EDT THU MAY 31 2012

GAZ040-063-064-SCZ018-025-010230-
COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
926 PM EDT THU MAY 31 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCDUFFIE...LINCOLN...
COLUMBIA...EDGEFIELD AND MCCORMICK COUNTIES THROUGH 1030 PM EDT...

AT 920 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ENTERING MCDUFFIE AND LINCOLN COUNTY IN EAST
CENTRAL GEORGIA. THIS ACTIVITY WAS MOVING NORTHEAST 10 TO 15 MPH
AND MAY AFFECT COLUMBIA...MCCORMICK AND EDGEFIELD COUNTIES WITHIN
THE NEXT HOUR.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EDGEFIELD...MCCORMICK...EVANS...GROVETOWN...HARLEM...LINCOLNTON AND
THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3365 8259 3366 8250 3382 8260 3387 8258
      3387 8261 3398 8265 3397 8259 3401 8260
      3408 8253 3406 8237 3404 8232 3398 8230
      3401 8226 3379 8174 3331 8236 3334 8252
      3337 8256 3341 8255 3346 8260 3361 8265
TIME...MOT...LOC 0125Z 232DEG 17KT 3382 8290 3333 8244

TTH
Special weather statement, May 31, 10:27 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1027 PM EDT THU MAY 31 2012

GAZ040-063-064-SCZ018-025-026-010330-
COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-SALUDA-
1027 PM EDT THU MAY 31 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCDUFFIE...LINCOLN...
COLUMBIA...EDGEFIELD...MCCORMICK AND SALUDA COUNTIES THROUGH 1130 PM
EDT...

AT 1019 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF THUNDERSTORMS IN MCDUFFIE...COLUMBIA AND LINCOLN COUNTIES
IN THE CENTRAL SAVANNAH RIVER AREA MOVING NORTHEAST AROUND 10 MPH.
THIS ACTIVITY WILL SPREAD INTO MCCORMICK,,,EDGEFIELD AND SALUDA
COUNTIES WITHIN THE NEXT HOUR.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EDGEFIELD...JOHNSTON...MCCORMICK...SALUDA...EVANS...GROVETOWN...
HARLEM...LINCOLNTON...MARTINEZ AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3397 8259 3401 8260 3408 8253 3407 8233
      3398 8230 3402 8224 3398 8219 3399 8205
      3396 8202 3412 8188 3391 8158 3331 8235
      3335 8255 3362 8264 3365 8259 3366 8250
      3382 8260 3387 8258 3387 8261 3398 8265
TIME...MOT...LOC 0224Z 220DEG 19KT 3398 8256 3356 8215

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:26 PM EDTSpecial Weather StatementCAEEdgefield, McCormick64 min
May 31, 11:30 PM EDTSpecial Weather StatementCAEAiken, Edgefield, McCormick, Saluda60 min
Jun 1, 1:30 AM EDTSpecial Weather StatementCAELexington45 min
Jun 1, 1:42 PM EDTAreal Flood AdvisoryCAELexington, Richland36 min
Jun 1, 1:42 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland63 min
Jun 1, 2:07 PM EDTSevere Thunderstorm WarningCAEOrangeburg38 min
Jun 1, 2:22 PM EDTSpecial Weather StatementCAELancaster53 min
Jun 1, 4:44 PM EDTSpecial Weather StatementCAEClarendon16 min
Jun 1, 7:11 PM EDTSpecial Weather StatementCAELancaster34 min
Jun 1, 7:21 PM EDTSpecial Weather StatementCAEKershaw, Lancaster, Lexington, Richland39 min
Jun 1, 4:33 PM EDTSpecial Weather StatementCAEColumbia42 min

Nearby

Special Weather Statements in South Carolina, 2012Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.